Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Photosensitivity from Medication

01/28/2011

Question:

Is there a hypertension medication that does not have photosensitivity as a side effect?

I have been taking metoprolol and every summer I end up with an itchy rash if I am exposed to the sun. I read that this is a side effect of beta blockers.

Answer:

Many of the available medicines used to treat high blood pressure can cause photosensitivity. Metoprolol is a beta-blocker. Most of the beta-blockers have been associated with a possible risk of photosensitivity. However, we were unable to find any reports of photosensitivity with atenolol or labetalol.

If your doctor thinks a beta-blocker is the best medicine for you, either of these would be a reasonable choice.

Photosensitivity has been reported as a side effect with all of the angiotensin converting enzyme inhibitors (ACE-inhibitors). These medicines include lisinopril, ramipril, and enalapril. There are currently about ten different ACE inhibitors on the market. All of their generic names end in pril, which may help you to identify them.

The thiazide diuretics are usually the first medicines we use to treat high blood pressure. These medicines include hydrochlorthiazide, chlorthalidone and several others. Photosensitivity has been associated with all of them.

Additionally, the thiazide diuretics are often combined with other blood pressure medicines, so it is important to know which medicines are combination products. These medicines usually have HCT in their name or end in retic i.e. Tenoretic. Photosensitivity has also been reported with the more potent "loop" diuretics, for example furosemide, bumetanide and others.

A newer group of medicines called the angiotensin receptor blockers (ARB)s, might be a reasonable choice. With the exception of Cozaar (losartan), these medicines have not been associated with photosensitivity so far. However, since they are newer medicines they trend to be more expensive. It is also possible that the lack of reports of photosensitivity is related to their relative newness.

Some other possible choices include clonidine and some of the calcium channel blockers. These medicines are available as generic medicines and should be effective and relatively inexpensive. Of the calcium channel blockers, either amlodipine or verapamil appear to be unlikely to cause photosensitivity reactions. Diltiazem has been associated with photosensitivity reactions in 1-2% of patients taking it and is probably not a good option.

Many patients need to take more than one medicine to control their high blood pressure. As a result, it may be necessary to take one of the medicines that cause photosensitivity to control your blood pressure. Work with your doctor to devise a treatment plan that works best for you. It may be necessary to limit sun exposure with more clothing, hats, sunscreens and staying out of the sun during the brightest times of the day. A pharmacist who knows you may be able to provide additional advice and assistance.

This response was prepared in part by Hani Blaih, a PharmD candidate at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati